Share this article on:

Risk Factors for Symptomatic Mitochondrial Toxicity in HIV/Hepatitis C Virus-Coinfected Patients During Interferon Plus Ribavirin-Based Therapy

Bani-Sadr, Firouzé MD*; Carrat, Fabrice MD, PhD*; Pol, Stanislas MD, PhD; Hor, Ravy MD*; Rosenthal, Eric MD; Goujard, Cécile MD§; Morand, Patrice MD, PhD; Lunel-Fabiani, Françoise MD, PhD; Salmon-Ceron, Dominique MD, PhD#; Piroth, Lionel MD, PhD**; Pialoux, Gilles MD, PhD††; Bentata, Michèle MD‡‡; Cacoub, Patrice MD††; Perronne, Christian MD, PhD§§The ANRS Hc02-Ribavic Study Team

JAIDS Journal of Acquired Immune Deficiency Syndromes: September 1st, 2005 - Volume 40 - Issue 1 - p 47-52
doi: 10.1097/01.qai.0000174649.51084.46
Clinical Science

Objective: To evaluate the incidence, clinical features, and risk factors for symptomatic mitochondrial toxicity in HIV/hepatitis C virus (HCV)-coinfected patients receiving anti-HCV therapy.

Methods: All cases of symptomatic mitochondrial toxicity reported in 416 patients participating in an open, randomized trial of peg-interferon α-2b plus ribavirin vs. interferon α-2b plus ribavirin for 48 weeks were reviewed. Associations with antiretroviral treatments and with clinical and laboratory findings were sought by univariate and multivariate analysis.

Results: Eleven of the 383 patients who received at least 1 dose of anti-HCV treatment developed symptomatic mitochondrial toxicity (symptomatic hyperlactatemia and pancreatitis in 6 and 5 patients, respectively). All cases occurred in patients being treated for HIV infection, and the incidence of symptomatic mitochondrial toxicity was 47.5 per 1000 patient-years. In multivariate analysis, symptomatic mitochondrial toxicity was significantly associated with didanosine-containing antiretroviral regimens (odds ratio 46; 95% CI, 7.4 to infinity; P < 0.001), but not with stavudine or with nucleoside reverse transcriptase inhibitor regimens not containing didanosine. The incidence of symptomatic mitochondrial toxicity was 200.2 per 1000 patient-years in patients receiving didanosine. Demographic characteristics were not associated with symptomatic mitochondrial toxicity.

Conclusions: Coadministration of ribavirin with didanosine should be avoided. If unavoidable, patients should be monitored closely for mitochondrial toxicity. Didanosine should be suspended if clinical signs or symptoms of mitochondrial toxicity occur.

From the *Groupe Hospitalier Universitaire Est, Université Paris 6, INSERM U444, Paris, France; †Groupe Hospitalier Universitaire Ouest, Université Paris 5, INSERM U370, Paris, France; ‡Hôpital de l'Archet, Faculté de Médecine, Nice, France; §Groupe Hospitalier Universitaire Sud, Université Paris 11, Paris, France; ∥Centre Hospitalier Universitaire, Grenoble, France; ¶Groupe Hospitalier, Faculté de Médecine, Angers, France; #Centre Hospitalier Universitaire Cochin, Paris, France; **Centre Hospitalier Universitaire, Dijon, France; ††Groupe Hospitalier Universitaire Est, Université Paris 6, Paris, France; ‡‡Centre Hospitalier Universitaire, Avicenne, France; and §§Centre Hospitalier Universitaire Raymond Poincaré, Université de Versailles, Garches, France.

Received for publication February 14, 2005; accepted June 8, 2005.

Supported by Agence Nationale de Recherche sur le SIDA and SIDACTION.

Reprints: Firouzé Bani-Sadr, Inserm U444, Faculté de Médecine, Hôpital Saint Antoine, 27 rue de Chaligny, 75475, Paris Cedex 12, France (e-mail: firouze.bani-sadr@tnn.ap-hop-paris.fr).

© 2005 Lippincott Williams & Wilkins, Inc.